Iowa, 2001

Flash Flood in Iowa, July 24, 2001

July 24, 2001 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 9:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 24, 9:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT WED JUL 24 2001

BONAFIDE TORRENTIAL RAINFALL ACCOMPANYING MCS ACRS SERN SD...XTRM NW
IA...AND SW MN THIS MORNING. THUSFAR...STILL WORKING TO BUILD THE
NEW DAILY RAINFALL RECORD AT FSD /THRU 10AM...2.14 INCHES/.  ACTIVITY
IS MAINLY ALG AND N OF STAGNANT LOW LVL BOUNDARY ACRS ERN NEBR AND
NW IA...WITH LTST STLT TREND SHOTING REDEVLOPMENT ON SRN FLANK...WITH
ADDITIONAL LARGE STRATIFORM AREA IN WAKE.  FBY PROF INDICATING MORE
THAN FAIR LOW LVL FEED...SO EXPECT CONTINUED TREND FOR REDEVELOPMENT
ON SRN FLANK OF MCS THRU AFTN...WITH FOCUS SHIFTING TO NW IA AND SW
MN...ALONG WITH WK MID LVL TROUGH.  SEVERE THREAT WOULD ALSO BE
MINIMAL WITH EXTEND OF STABILIZATION...AND LESS THAN STRONG WND
SHEAR. LCLY HVY RAINFALL IS ONLY REMOTE THREAT.

TECH NOTES...KFSD RADAR IS STILL OTM UFN.  ALSO FOR GOES STLT "
ENTHUSIASTS...SIGNIFICANT DEGREE OF PARALLAX OCCURRING WITH
RADAR/LIGHTNING DATA DISPLACED ABOUT 20NM TO SOUTH OF STLT COLDEST
TOPS.

.FSD...NONE
CHAPMAN

In the hours before

Special weather statement, Jul 24, 10:19 AM CST, 11 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CST TUE JUL 24 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A LARGE CONVECTIVE CLUSTER ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST
IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA LATE THIS MORNING
WILL BEGIN TO WEAKEN OVERALL...AND REFOCUS TO THE SOUTH AND EAST WITH
THE LOW LEVEL AIR FEED OVER A FRONTAL BOUNDARY ACROSS NORTHWEST IOWA
THIS AFTERNOON. LOCALLY HEAVY RAIN IS THE GREATEST THREAT FROM THESE
STORMS...WHICH SHOULD EASE EVERYWHERE BY LATE AFTERNOON.  THIS
COMPLEX WILL RESULT IN AN OVERALL STABILIZING OF THE AIRMASS ACROSS
THE AREA.  A WEAK DISTURBANCE MAY BRUSH A FEW SHOWERS AND
THUNDERSTORMS LATER THIS AFTERNOON ALONG THE NORTHERN PORTION OF THE
AREA.

MNZ089-090-IAZ001>003-012>014-020>022-031-032-250500-
NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CST TUE JUL 24 2001

* FORECAST THROUGH MIDNIGHT:
  A CLUSTER OF THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA EARLY
  THIS AFTERNOON...BEFORE WINDING DOWN MID AFTERNOON.

* SIGNIFICANT WEATHER:
  LOCALLY HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-052>055-250500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CST TUE JUL 24 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ056-061-062-066-067-070-071-MNZ071-072-080-081-097-098-NEZ013-014-250500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-
TURNER-LINCOLN-CLAY-UNION-DIXON-DAKOTA-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
1100 AM CST TUE JUL 24 2001

* FORECAST THROUGH MIDNIGHT:
  RAIN WITH EMBEDDED THUNDERSTORMS WILL TAPER OFF MIDDAY...WITH NO
  SIGNIFICANT WEATHER EXPECTED.  THERE IS A CHANCE OF LATE AFTERNOON
  SHOWERS AND THUNDERSTORMS AGAIN NEAR MARSHALL.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057>060-063>065-068-069-250500-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-YANKTON-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...YANKTON...
1100 AM CST TUE JUL 24 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sioux

When
July 24, 10:30 AM CST
Where
Sioux County, Sioux Center
Reported by
TRAINED SPOTTER
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Heavy rainfall of around two inches caused flooding of streets and small creeks in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261237.